Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Memory and Concentration
Jan 17, 2000

Dear Dr. Shernoff:

Thank you for the important work you are doing, not only for those of us with HIV/AIDS but for the "worried well." I have written to you in the past and you have offered me guidance. My problem right now seems to be an inability to concentrate, process information and remember important facts. I take oxazapam for anxiety, methadone (40 milligrams) for past drug abuse and sever pain in my back due to nerve compression. I try to keep my drug intake to the absolute minimum. I am also on Resciptor, Zerit, Epivir, Bactrim, various medications for stomach upset and asthma.

Until one month ago I was working full time, going to law school at night and working as a research assistant. My doctor suggested I stop working to lower my anxiety and stress level (my grades this semester were all C's - the worst I have ever done).

I've taken her suggestion; stopped work and applied for disability (which as you know can take up to six months). I'm still anxious as I'm now living on state funds that are probably meant for people who live in non-metropolitan areas. I live in New York and don't see how I'm going to survive until my disability comes through.

In any event, getting back to concentration and memory. Do you tnink my poor showing last semester could be the result of medications, my situation, stress or a combination of all these factors? Is there anything I can do to help regain the mental acuity I once had? I will be representing people starting next week and if I make a mistake I can ruin their lives, not just their placement. Please, Dr. Shernoff, what do you think I should do? What will help? (not for publication but we have spoken before and I could not afford to see you as a patient - and I understand your position and have no hard feelings). Please, what advice can you offer? I know I have a lot to offer those less fortuntate than I. I want to do the very best I can for them.

Thank you in advance for your kind consideration.

AJB

Response from Mr. Shernoff

It is very hard to assess what might be causing your poor memory and other difficulties. Since I am not a doctor I honestly do not know if your medications could be part of the reason. Yes, high anxiety and stress could certainly affect memory. Please ask your primary care physician for a referral to a neurologist to do a complete neuro-psychiatric evaluation to try to determine if there are physiological reasons for your mental and emotional state. I think that it is crucial for you to have this kind of work up as soon as possible since your responsibilites to your clients will be so critical. Best of luck in your upcoming work. Michael Shernoff, MSW



Previous
Fears, etc.
Next
advice for people in the window period

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement